Texas, 2003

Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003

July 16 to 17, 2003 · NWS MAF · 6 events in 5 counties and zones

Tropical Storm Claudette moved into the West Texas Big Bend region around midday on the 16th with sustained winds of 44 MPH (38 kt) recorded at the Terrell County Airport. The system likely weakened below tropical storm criteria during the early to mid afternoon over Brewster County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Tropical Storm Claudette moved into the West Texas Big Bend region around midday on the 16th with sustained winds of 44 MPH (38 kt) recorded at the Terrell County Airport. The system likely weakened below tropical storm criteria during the early to mid afternoon over Brewster County. High winds, with gusts which are considered severe, continued in the higher elevations of the Davis and Guadalupe Mountains as Tropical Depression Claudette continued to move west-northwest across the region. Heavy rainfall associated with the system resulted in flash flooding across portions of the Lower Trans Pecos and the Big Bend. In addition, strong to severe thunderstorms, some showing radar characteristics of low topped supercells, resulted in damaging winds across the Upper Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 16, 8:05 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 8:05 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
905 AM CDT WED JUL 16 2003

KDFX RADAR VAD WIND PROFILE INDICATED BETTER THAN 45 KNOTS JUST OF
THE DECK THIS MORNING WITH 60 KNOTS OR BETTER WITHIN TWO THOUSAND
FEET OF THE SURFACE. THOUGH ADDITIONAL WEAKENING OF THE REMNANTS OF
CLAUDETTE WILL CONTINUE TODAY...PARTICULARLY AS CIRCULATION
ENCOUNTERS MOUNTAINS IN NORTHERN MEXICO AND SOUTHWEST TEXAS...WILL
LIKELY SEE WINDS IN EXCESS OF ADVISORY CRITERIA FROM THE BIG BEND TO
THE DAVIS MOUNTAINS AND TERRELL COUNTY. A WIND ADVISORY HAS BEEN
ISSUED FOR THESE AREAS. IN THE HIGHER ELEVATIONS... DAMAGING WINDS
ARE POSSIBLE... REQUIRING ISSUANCE OF A HIGH WIND ADVISORY FOR THE
DAVIS MOUNTAINS.

FLASH FLOOD WATCHES WILL REMAIN IN PLACES AS MODERATE TO HEAVY RAIN
HAS BEGUN TO ENTER THE WATCH AREA IN TERRELL AND BREWSTER COUNTIES.

.MAF...
TX...HIGH WIND WARNING FOR DAVIS MOUNTAINS...TXZ074
     WIND ADVISORY FOR LOWER TRANS PECOS AND BIG BEND...
     TXZ074-079>082.
FLASH FLOOD WATCH TODAY AND TONIGHT FOR THE LOWER TRANS PECOS
     AND BIG BEND REGIONS OF WEST TEXAS...TXZ074-075-079>082.
NM...NONE.
Hazardous weather outlook, Jul 16, 3:30 AM CST, 7 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM CLAUDETTE WILL MOVE WEST-NORTHWEST
INTO NORTHERN MEXICO AND SOUTHERN WEST TEXAS TODAY.  VERY HEAVY
RAINFALL IS EXPECTED WITH THIS SYSTEM AS IT MOVES INTO THE REGION...
WHICH WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING ACROSS AREAS
ROUGHLY SOUTH OF A LINE FROM VAN HORN TO BIG LAKE.  THEREFORE...
BREWSTER...JEFF DAVIS...PECOS...PRESIDIO AND TERRELL COUNTIES WILL BE
INCLUDED IN A FLASH FLOOD WATCH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Midland/Odessa radar (KMAF), 191 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

3 tropical storm, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tropical Storm, Terrell

When
July 16, 11:15 AM CST to 12:30 PM CST
Where
Terrell forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Tropical Storm Claudette's center of circulation (as best located through use of visible satellite imagery and sparse surface observations) crossed the Rio Grande River/U.S.-Mexican border in eastern Brewster County around 1215 CST, or about 35 miles southwest of the Terrell County Airport (K6R6). The K6R6 ASOS measured a fastest two minute sustained wind of 44 MPH (38 kt) from the east at 1158 CST. A peak gusts of 58 MPH (50 kt) was also recorded at that time. K6R6 was north of the westward moving center of circulation, in an area favored for high winds. Claudette likely weakened below tropical storm criteria over Brewster County during the early to mid afternoon. Due to a lack of surface observations from this remote area of the West Texas Big Bend, however, wind measurements at K6R6 are the furthest inland (roughly 355 miles from the coast) evidence of tropical storm force winds. Claudette also resulted in heavy rainfall across most of the Lower Trans Pecos and the Big Bend. Radar estimates indicate rainfall totals bewteen four to six inches across parts of Terrell County.

Tropical Storm, Davis / Apache Mountains Area

When
July 16, 12:05 PM CST to 1:40 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.700, -103.567

An automated observation site on top of Mount Locke in the Davis Mountains recorded strong east to northeast winds as the center of Tropical Depression Claudette moved across the Big Bend of West Texas. A peak wind of 53 MPH was recorded at 1220 CST. Maximum sustained winds reached 28 MPH at 1225 CST. Frequent gusts between 40 and 50 MPH were common. Strong east winds were also recorded by automated observing systems in the Guadalupe Mountains as Tropical Depression Claudette moved south of that mountain range. Channeling of east winds through Guadalupe Pass (5,500 feet MSL) resulted in localized topographically enhanced tropical storm force winds, but these winds were not representative of the storm's ambient wind strength at that time. Such winds were observed at 2151 CST when sustained winds reached 41 MPH (36 kt) with gusts to 46 MPH (40 kt), and again at 2351 CST with sustained winds of 44 MPH (38 kt) with gusts to 52 MPH (45 kt). Winds which were more representative of the ambient gradient wind were measured at The Bowl (7,755 feet MSL) where maximum sustained winds reached 35 MPH (30 kt) at 2104 CST. Gusts at The Bowl reached 70 MPH (61kt) at 0104 CST.

Flash Flood, Brewster

When
July 16, 3:00 PM CST to 4:30 PM CST
Where
Brewster County, 38 mi S of Marathon
Reported by
BROADCAST MEDIA
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Flash flooding resulted in high water covering Highway 385 south of Marathon.

Tropical Storm, Guadalupe Mountains of Culberson County

When
July 16, 3:04 PM CST to July 17, 5:04 AM CST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Thunderstorm Wind, Loving

When
July 16, 3:30 PM CST
Where
Loving County, 2 mi E of Mentone
Measured
57 kt (66 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

A thunderstorm in Claudette's outer convective band resulted in damaging winds near Mentone. A porch was blown off of a mobile home, and a power pole was blown down.

Flash Flood, Terrell

When
July 16, 7:40 PM CST to 9:45 PM CST
Where
Terrell County, 19 mi NNE of Sanderson
Reported by
LAW ENFORCEMENT
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Thunderstorms trained across parts of Terrell County for several hours as convection developed in one of Claudette's bands along the Serranias del Burro Mountains in northern Mexico, and moved north around the back side of the storm's circulation. Radar estimated storm total precipitation of four to six inches across parts of the county were likely underestimated given the tropical nature of the environment. Flash flooding resulted in high water that covered Farm to Market Roads 2886 and 2400.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, July 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366157, 5366231, 5366156, 5367547, 5366158, 5366871.